Proton Pump Inhibiters Promote Acid Rebound Effects

Reading Time: 3 minutes
Diagram depicting the major determinants of gastric acid secretion, with inclusion of drug targets for peptic ulcer disease (PUD) and gastroesophageal reflux disease (GERD).

Many millions of people are currently prescribed proton pump inhibitors (PPI’s) to manage excess acid production in the stomach. There are many disease and adverse health related outcomes linked to people taking PPI’s.

The associations of fractures of hip, wrist, forearm and other sites appear weak and only slightly higher than the risks in control populations matched for age. They may increase with drug exposure, but probably do so only in individuals in whom other risk factors are also operational (smoking, alcohol, poor nutrition, steroids, etc.).

The risks of Clostridium difficile colitis, other enteric infections, small bowel bacterial overgrowth and possibly spontaneous bacterial peritonitis also appear increased. Impaired gastric secretion may adversely affect the absorption of various nutrients, but their clinical impact is ill defined. Potentially more important are the consequences of hyper gastrinaemia, including rebound hyper secretion of acid, and possible development of various cancers, including carcinoid tumours.[1],[2]

The medications, which include such products as omeprazole (Prilosec), pantoprazole (Protonix), and lansoprazole (Prevacid), are approved for gastroesophageal reflux disease (GERD), gastric ulcers, erosive esophagitis, and gastric bleeding associated with nonsteroidal anti-inflammatories.

The rebound phenomenon and the potential for patient dependence was reported in 2009 by Danish researchers, who found that half of healthy volunteers suffered heartburn or related symptoms after a two-month course of esomeprazole (Nexium).[3]

As the authors of that study noted, “patients with ambiguous symptoms that are not truly acid related may be prescribed a PPI empirically, but may find it difficult to withdraw from therapy because of the development of true acid-related symptoms.”

Comment

Many people are overprescribed and PPI’s are certainly one of those empirically prescribed medicines that may not be required, and simply create future dependency. Low HCL production is not asymptomatic and may replicate some of the symptoms linked to hyper-secretion. The objective use of an approved and simple to utilise investigative test such as the gastro-test would help screen those patients better suited to enhancing HCL production rather than suppressing it.

References


[1] McCarthy DM. Adverse effects of proton pump inhibitor drugs: clues and conclusions. Curr Opin Gastroenterol. 2010 Nov;26(6):624-31. Review. View Abstract

[2] Laine L, Ahnen D, McClain C, Solcia E, Walsh JH. Review article: potential gastrointestinal effects of long-term acid suppression with proton pump inhibitors. Aliment Pharmacol Ther. 2000 Jun;14(6):651-68. Review. View Full Paper

[3] Reimer C, et al “Proton-pump inhibitor therapy induces acid-related symptoms in healthy volunteers after withdrawal of therapy” Gastroenterology 2009; 137: 80-87. View Abstract

Previous Post
Metabolic Syndrome/Homeostasis Illustrated
Next Post
Cholesterol-Lowering Foods Beat Low-Saturated Fat Diet

1 Comment. Leave new

Leave a Reply

Your email address will not be published.

Fill out this field
Fill out this field
Please enter a valid email address.
You need to agree with the terms to proceed

Menu